Adverse systemic reactions in intensive care medicine after isolated limb perfusion with melphalan and hyperthermia: case report

BACKGROUND AND OBJECTIVES: The presence of adverse reactions, inherent to all treatments, justifies the necessity of deep knowledge, by the medical team of the prevention and treatment of occasional organic dysfunctions, reducing its impact. The purpose of this paper is to report a case comprising the several systemic adverse reactions after perfusion of limb with melphalan and hyperthermia. CASE REPORT: A white female, 64-years old patient with diagnosis of melanoma in the medial malleoli region of the left lower limb. Six months after surgical removal of wound, an isolated perfusion of limb was carried out with melphalan and hyperthermia in order to curb the possible metastatic process in evolution. At admission in the ICU, the patient presented systemic inflammatory response syndrome (SIRS) with refractary hemodynamic instability to volemic expansion. During internation the patient evolved to acute lung edema and myocardial dysfunction, all reverted successfully. CONCLUSIONS: The potential presence of adverse reactions, inherent to all treatments, justify the necessity of knowledge by the intensive care team in the prevention and treatment of occasional organic dysfunctions, reducing the impact of morbidity and mortality.

isolated perfusion; melanoma; melphalan; reperfusion syndrome


Associação de Medicina Intensiva Brasileira - AMIB Rua Arminda, 93 - Vila Olímpia, CEP 04545-100 - São Paulo - SP - Brasil, Tel.: (11) 5089-2642 - São Paulo - SP - Brazil
E-mail: rbti.artigos@amib.com.br